Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
128 Doctors are Online

Getting frequent headache. Not cured by medicine. Proper medication?

DOCTOR OF THE MONTH - Nov 2013
Nov 2013
User rating for this question
Very Good
Answered by

Neurologist
Practicing since : 1994
Answered : 5446 Questions
Question
I am getting headache frequently these days. I am 63 years old and I have been suffering from headache since childhood. But I used to get relief with OTC drugs. Now that is also not effective. Please advice me
Posted Wed, 2 Jan 2013 in Headache and Migraines
 
 
Answered by Dr. Sudhir Kumar 11 minutes later
Hi,

Thank you for posting your query.

The most common cause of long-term headaches, as in your case, is chronic migraine.

If headaches are less frequent (one or two times a month), then, over the counter pain-killer tablets may be all that is required.

But if the headaches are more frequent, as in your case, it may be better to start preventive medication (that reduces the headache frequency). Useful drugs in this category include topiramate, flunarizine and divalproex. Please start one of these medicines after consulting your doctor.

For pain relief, you may use vasograin or Rizatriptan.

I hope it helps. Please get back if you have any more queries.

Best wishes,
Dr Sudhir Kumar MD DM (Neurology) XXXXXXX Consultant Neurologist
Apollo Hospitals, Hyderabad
Above answer was peer-reviewed by
 
Follow-up: Getting frequent headache. Not cured by medicine. Proper medication? 51 minutes later
Since I was getting relief with OTC drugs and I do not have any symptoms of migraine I feel it may not be migraine. I have already tried vasogain with no effect. Whenever I get headache I feel a slight inflammation on my forehead where it pains. I have recently undergone MRI of head also and it is clear. Pl suggest me some strong pain killer also.
 
 
Answered by Dr. Sudhir Kumar 15 minutes later
Thank you for getting back with more details.

The normal MRI of brain is very reassuring, and it rules out any serious XXXXXXX brain problem.

The other condition to exlcude in your case, especially as your age is 63 (more than 50 years), is temporal arteritis (an inflammation of arteries in scalp). In this condition, ESR (a simple blood test) is elevated. So, please get ESR checked.

For pain relief, you may take TAB. ETORICOXIB (Etoshine), as and when necessary.

Wishing you good health,
Dr Sudhir Kumar MD DM (Neurology)
Above answer was peer-reviewed by
 
Follow-up: Getting frequent headache. Not cured by medicine. Proper medication? 3 hours later
I have recently undergone master health check and my ESR rate is 06 and my total bilirubin is 1.48. Pl let me know whether I have to consult a neurologist to know about temporal arteritis or any other specialist.
 
 
Answered by Dr. Sudhir Kumar 11 minutes later
Thank you for getting back.

As your ESR is normal, there is no need to go to a Neurologist now. Please take the pain killers and see if the headache subsides.

However, if the headache persists, or if you notice short-duration vision problems in one eye (which can occur in temporal arteritis), you should consult a neurologist.

Bilirubin of 1.48 is slightly above normal, but if you do not have any symptoms of liver disease, such as jaundice, poor appetite or right side abdominal pain, it can be ignored.

Dr Sudhir Kumar MD DM
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Drug/Medication

The user accepted the expert's answer

Ask a Neurologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor